Hail, Barron
- When
- May 18, 6:09 PM CST
- Where
- Barron County, 1.45 mi W of Rice Lake
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -91.760
A cluster of thunderstorms developed along a leading edge of higher instability during the afternoon of Wednesday, May 18th. These storms moved from east central Minnesota, and northwest Wisconsin, southeastward toward west central Wisconsin and produced isolated large hail around Rice Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of thunderstorms developed along a leading edge of higher instability during the afternoon of Wednesday, May 18th. These storms moved from east central Minnesota, and northwest Wisconsin, southeastward toward west central Wisconsin and produced isolated large hail around Rice Lake. The largest hailstone was 1.25 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 2:21 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 321 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Wednesday) Issued at 321 PM CDT Wed May 18 2022 KEY MESSAGES: - Thunderstorms expected today across parts of central Minnesota and western Wisconsin with large hail as the main threat. - Enhanced Risk of severe storms Thursday; scattered strong to severe storms possible late Thursday afternoon into Thursday evening across entire coverage area with large hail as the main threat, but high winds and a few tornadoes are also possible. - Cooler temperatures Friday through early next week with frost potential Saturday and Sunday morning. Rest of Today and Tonight... A shortwave trough and a cold front will move across the Upper Midwest for the rest of the day providing forcing for thunderstorms. Moisture is rather limited so significant instability is not expected. This means that we are not likely to see super strong updrafts, but with lots of cold air aloft updrafts will not have to lift very far to start developing hail. Still with the kind of updrafts that we are expecting most of the hail should be around quarter size with the strongest storms possibly getting closer to ping pong or golf ball sized. Minimal convective inhibition has already lead to the development of a few thunderstorms. These storms could become severe as they track farther east into an environment supportive of large hail and high winds due to the hodographs in model soundings. Tornadoes are not likely based on the shear profile in the atmosphere this afternoon and evening. Thursday and Thursday night... Tomorrow will be the most impactful day of weather this week. There will be multiple features across Minnesota and Wisconsin tomorrow with a cold front moving across the west and a warm front coming up from the south. We will see 80s in parts of southern Minnesota and this is where we will build the most instability tomorrow and where the hail threat will be the greatest. We will also see a triple point in southern Minnesota where the cold and warm front meet where tornado chances will be higher. Capping in the earlier part of the day should inhibit any chances for thunderstorms earlier in the day. We will still have support for and enough moisture for some rain though. How this rain and the associated cloud cover plays out with respect to our warming and destabilization of the atmosphere will be one of the factors to watch tomorrow as we look to determine the magnitude of the severe threat. Lastly strong deep layer shear and a strengthening low level jet should allow for the development of supercells. With supercells are convective threats are present. As is common with many of our discrete cell events that fire along a front upscale growth into a linear system or cluster of cells is expected as it moves east into western Wisconsin. With this change in storm mode the threat will shift into more of a wind threat. Friday though Wednesday... Once the departing storm system exits the Upper Midwest early Friday morning, a large ridge of surface high pressure will build, and dominate the Upper Midwest through the upcoming weekend. Models differ on how strong the mean upper ridge builds over the eastern CONUS, and subsequently a weakening trend of the mean trough across the northern part of the country. Thus, chances of precipitation are not out of the question, especially this weekend if the mean ridge breaks down quicker and allows for subtle waves moving across the Northern Plains/Upper Midwest. However, even if the ridge breaks down faster than expected, a continued drier and colder airmass replacing this midweek system, will likely limit any significant precipitation to form. Better chances develop next week once a more pronounced mean trough establishes across the northern tier of the nation. Thus, based on the overall pattern, colder than normal temperatures are forecast for this weekend, and early next week. As for frost/freeze potential... this is dependent on the amount of cloud cover and wind speed for both Saturday and Sunday morning. The best chance for any frost will occur across west central Mn, as this area will likely have the best probability of limited cloud cover and lighter wind speeds. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1241 PM CDT Wed May 18 2022 VFR across most terminals this afternoon with just some MVFR still present due to low ceilings at EAU. The next change will be late this afternoon into this evening as some TSRA will occur along a front. The best chances will be at STC and RNH with some chance, but not enough to include in the TAF, at other sites. Tomorrow will have additional TSRA and RA risk. With a rain chance in the morning, TSRA in the afternoon/evening, and additional RA possible tomorrow night. So more or less prepare for an active day of weather tomorrow. KMSP... Multiple concerns for thunderstorms over the next 36 hours. The first chance will be this afternoon between 22 and 00 UTC. This is not in the TAF as it will be isolated threat in the terminal area with the better chance to the north of the terminal area. Tomorrow will see two round of precipitation first will be mostly rain and then later in the day will be another chance for thunderstorms tied to the two PROB30s in the TAF. As we get into later TAFs confidence should increase above PROB30 thresholds for TEMPO or prevailing updates. /OUTLOOK FOR KMSP/ Fri...VFR. Chc MVFR early. Wind NW 10-15G25kts. Sat...VFR. Wind NW 10-15G20kts. Sun...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JLT/NDC AVIATION...NDC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 325 PM CDT Wed May 18 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 325 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon and evening over central and eastern Minnesota into western Wisconsin. A few of these storms could be strong to severe. Large hail (in excess of 1 inch in diameter) and damaging wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible late Thursday afternoon through Thursday evening across the entire coverage area. Some of these storms will likely be severe. All convective threats will be possible: large hail, damaging wind gusts, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening, and again Thursday afternoon and evening. NDC
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Wed May 18 2022
MNZ052-053-WIZ014-182330-
Isanti MN-Chisago MN-Polk WI-
543 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of central Chisago,
east central Isanti and central Polk Counties through 630 PM CDT...
At 542 PM CDT, trained weather spotters reported a strong
thunderstorm near North Branch, or 6 miles east of Cambridge, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Branch around 555 PM CDT.
Other locations in the path of this storm include Luck, Centuria and
Milltown.
This includes Interstate 35 between mile markers 146 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4565 9222 4537 9222 4549 9315 4561 9315
4564 9256 4565 9252
TIME...MOT...LOC 2242Z 274DEG 27KT 4555 9309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLTSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT Wed May 18 2022
WIZ014>016-182345-
Polk WI-Barron WI-Rusk WI-
549 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Rusk, Barron and
northeastern Polk Counties through 645 PM CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Winter to 10 miles northwest
of Cumberland. Movement was southeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barron, Rice Lake, Cameron, Chetek and Weyerhaeuser.
This includes U.S. Highway 53 between mile markers 128 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4538 9092 4530 9093 4529 9154 4537 9222
4572 9224 4572 9215 4564 9215 4563 9067
4538 9068
TIME...MOT...LOC 2249Z 300DEG 52KT 4593 9104 4562 9221
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLTSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Wed May 18 2022
MNZ077-190000-
Rice MN-
622 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southwestern Rice
County through 700 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Morristown, or 11 miles west of Faribault, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morristown and Warsaw around 635 PM CDT.
Faribault around 640 PM CDT.
This includes Interstate 35 between mile markers 50 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 9353 4434 9352 4436 9351 4436 9343
4420 9315 4420 9341
TIME...MOT...LOC 2321Z 300DEG 26KT 4432 9350
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Wed May 18 2022
WIZ016-027-190100-
Chippewa WI-Rusk WI-
644 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Rusk and
northeastern Chippewa Counties through 800 PM CDT...
At 644 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Birchwood, or 13 miles east of Rice Lake, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Weyerhaeuser around 700 PM CDT.
Other locations in the path of this storm include Bruce, Ladysmith
and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4537 9092 4510 9093 4538 9154 4564 9154
4563 9067 4538 9068
TIME...MOT...LOC 2344Z 300DEG 26KT 4556 9148
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Wed May 18 2022
WIZ015-190045-
Barron WI-
700 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of northeastern Barron
County through 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rice Lake, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chetek around 705 PM CDT.
This includes U.S. Highway 53 between mile markers 136 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4543 9188 4555 9181 4551 9154 4533 9154
4532 9155
TIME...MOT...LOC 0000Z 284DEG 38KT 4547 9174
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Wed May 18 2022
WIZ014-015-190045-
Polk WI-Barron WI-
703 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of northwestern Barron
and northeastern Polk Counties through 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luck, or 29 miles southwest of Spooner, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Barron
and northeastern Polk Counties, including the following locations...
Mckinley and Straight Lake Wilderness State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4556 9254 4564 9248 4558 9202 4540 9215
TIME...MOT...LOC 0003Z 289DEG 39KT 4557 9239
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DyeThe Duluth radar (KDLH), 153 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
4 hail. Local standard time, as filed.
A social media picture of one inch hail was observed near Holcombe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016581, 1016582, 1016583, 1016584.